Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Midland/Odessa, TX

August 1, 2017Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 2017, 8:35 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 8:35 PM CDT (01:35 UTC)
Expired
Aug 1, 2017, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:07 PM CDTFLASH FLOODOdessa, TXTHE ODESSA FIRE DEPARTMENT IS WORKING 2 HIGH WATER RESCUES. ONE ON TOM GREEN AND 16TH STREET AND THE OTHER ON GRANDVIEW AND MAPLE IN ODESSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS54 KMAF 020135
FFWMAF
TXC135-329-020430-
/O.NEW.KMAF.FF.W.0026.170802T0135Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
835 PM CDT TUE AUG 1 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Eastern Ector County in western Texas...
  Northwestern Midland County in western Texas...

* Until 1130 PM CDT

* At 833 PM CDT, the public reported thunderstorms producing heavy 
  rain and flooding in Odessa. Up to one inch of rain has already 
  fallen with more rainfall expected shortly.

* Some locations that will experience flooding include...
  western Midland County, Odessa, West Odessa, Midland International 
  Air and Space Port, Mission Dorado, Odessa Schelemeyer Field, 
  North Cowden and Warfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3165 10256 3165 10258 3208 10261 3208 10214
      3188 10213

$$

10
1 follow-up statement
498 
WGUS74 KMAF 020230
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
930 PM CDT TUE AUG 1 2017

TXC135-329-020430-
/O.CON.KMAF.FF.W.0026.000000T0000Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
930 PM CDT TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
EASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

At 927 PM CDT, media reported high water rescues in Odessa due to 
heavy rain from thunderstorms. One to two inches of rain has already 
fallen with more expected. Motorists should avoid flood prone 
streets until the water subsides.

Some locations that will experience flooding include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, North Cowden and
Warfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3165 10256 3165 10258 3208 10261 3208 10214
      3188 10213

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:27 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 6:27 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Tue Aug 1 2017

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
Scattered light to heavy SHRA is currently seen on radar though
lightning strikes have been few, therefore will leave TS out of
the TAFs for now and keep SHRA as the prevailing weather for the
next few hours. Rain ends by 06Z with MVFR CIGs developing at a
few TAF locations. For now have brought the low clouds into
MAF/FST but it could extend east to INK/HOB as well. VFR again by
18Z.

Hennig

&&

.PREV DISCUSSION... /issued 240 PM CDT Tue Aug 1 2017/

DISCUSSION...
Not much left of the overnight/morning activity by this afternoon
however cloud cover remains over most areas, holding temperatures in
the 80s. What a welcomed break from the heat! Currently have some
isolated to scattered convection popping up across a few areas
where clearing skies and afternoon heating have helped to
destabilize the atmosphere invof of a couple of surface boundaries
draped across the region. Not confident we will see widespread
convection this evening however a few hi-res models were
generating quite a bit of precip...so will continue chance PoPs
through tonight, especially across the south. PWATs remain near
1.5 inches so heavy rainfall leading to areas of flooding
continues to be the main concern with any storm.

Wednesday will be a few degrees warmer as cloud clear a bit.
Thunderstorm chances look to remain across the southern areas
where a surface boundary may reside invof mid level theta-e ridge.
The warming trend continues Thursday but this will be short-lived
as a trough moves into the Great Lakes region Thursday night,
sending a cold front south into the area Friday. The front looks
to be fairly weak by the time it gets this far south with a weak
wind shift to the east but will knock temperatures down a few
degrees. Rain chances look fairly low as this front approaches,
best chances across the northern zones attm. South winds return
Saturday with high temps warming back into the low/mid 90s for the
weekend. May see an upper shortwave or two move across the region
this weekend, keeping decent rain chances in the forecast through
this weekend and heading into the next work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  87  69  93 /  30  30   0  10
Carlsbad                       68  87  67  91 /  20  10  10  10
Dryden                         74  89  73  92 /  40  40  20  20
Fort Stockton                  68  85  68  90 /  40  40  10  10
Guadalupe Pass                 64  77  64  82 /  30  20  10  10
Hobbs                          65  85  65  89 /  20  10   0  10
Marfa                          63  80  60  84 /  40  40  10  10
Midland Intl Airport           69  87  69  93 /  30  20   0  10
Odessa                         69  87  69  93 /  30  20   0  10
Wink                           69  88  68  93 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Aug 1, 3:04 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
304 PM CDT Tue Aug 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
304 PM CDT Tue Aug 1 2017 /204 PM MDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
south of Interstate 10.  Any storms that do develop will be
accompanied by frequent lightning and very heavy rainfall that may
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Local storm report, Aug 1, 8:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 PM CDT TUE AUG 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/01/2017                   ECTOR              TX   BROADCAST MEDIA

            THE ODESSA FIRE/RESCUE RESPONDED TO A HIGH WATER RESCUE
            AT DIXIE BLVD AND CENTER AVE.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:42 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Aug 1, 11:32 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 2, 1:09 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 2, 6:25 AM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Aug 2, 9:51 AM CDTRiver Flood WarningMAFBrewster46 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.